Q&A: Vaccine reactions

A veterinary expert explains what causes adverse vaccine reactions and what to look out for in your horse.
Author:
Updated:
Original:

Q: I gave my 4-year-old Quarter Horse mare the five-way vaccine, and she had no adverse reaction. But four weeks later, when I gave her the booster, she swelled up on the neck. Both vaccines were from the same manufacturer and were exactly the same formulation. What would cause this to happen? Also, when I vaccinate next year, will there be an even more severe reaction?

flu vaccine for horse

Because it’s often difficult to determine the exact cause of the swelling after a vaccination, it is important to keep good records and watch for patterns of worsening reactions

A: Vaccination is one of the most important routine disease prevention methods we use, so it can be distressing when it doesn’t go perfectly. An injection site could swell a little after a vaccination for several reasons:

• The body’s immune reaction may be stronger as a result of the prior exposure. In this case, it is possible that your horse will have an even stronger reaction the next time you vaccinate.

• The vaccine may not have been stored properly. If a vaccine dose became too warm or froze at any time from manufacturing to administration, there is a higher risk of local inflammation when it is administered. This effect varies depending on the type of vaccine as well as the extent of the damage that was done to it.

• The injection technique may have caused some minor injury. For example, if the horse moved a little or tensed his muscles, the insertion of the needle may have caused a little extra trauma to the tissues that led to the swelling. The body heals quickly from this type of injury without treatment, and a risk of repeated swelling at the next injection isn’t really a concern.

• The needle pushed bacteria from the skin into the muscle. These types of infections are often minor, and the swelling is a sign that the immune system is cleaning it up appropriately. I am assuming that you used a new sterile needle each time and that it was the correct length and gauge.

Because it’s often difficult to determine the exact cause of the swelling after a vaccination, it is important to keep good records and watch for patterns of worsening reactions. I would encourage you to talk to your veterinarian before this mare is due to be vaccinated again. Your veterinarian may select a different vaccine for you to use, help refine your injection technique or prescribe an anti-inflammatory medication like phenylbutazone (bute) to help decrease the discomfort for your horse. You may also decide you would like the veterinarian to be there for the next vaccination, in the unlikely case that a more serious reaction does happen. 

Some injection reactions do require veterinary care. Anaphylaxis at the time of injection or clostridial infection in the following days can be life threatening. Call your veterinarian immediately if after a vaccination your horse becomes depressed, has trouble breathing, develops a fever over 101.5 degrees Fahrenheit, exhibits colicky behavior or otherwise seems sick.

Also call your veterinarian right away if a neck swelling continues growing, becomes truly painful, is hot to the touch or weeps any kind of fluid. Fortunately, these more serious complications are extremely rare. Vaccinations prevent far more trouble than they cause!

Melinda Freckleton, DVM

Fire Star Veterinary Clinic, LLC

Catlett, Virgina

This article first appeared in EQUUS issue #441.

Don't miss out! With the free weekly EQUUS newsletter, you'll get the latest horse health information delivered right to your in basket! If you’re not already receiving the EQUUS newsletter, click here to sign up. It’s *free*!

Related